Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 385, NWS Tulsa, OK

November 24, 2020Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Nov 24, 2020, 7:50 PM CST for Pittsburg County, Oklahoma. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 24, 2020, 7:50 PM CST (01:50 UTC)
Expired
Nov 24, 2020, 8:30 PM CST
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pittsburg County, OK

The radar

The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 7:50 PM CSTHAIL 1.752 W Arpelar, OKPHOTO SEEN VIA MEDIA ON TWITTER
Nov 24, 7:53 PM CSTHAIL 1.75Arpelar, OKPHOTO SEEN VIA FACEBOOK
Nov 24, 7:57 PM CSTHAIL 14 W Haywood, OK
Nov 24, 8:12 PM CSTHAIL 13 N Mcalester, OK
Nov 24, 8:15 PM CSTTSTM WND DMGMcalester, OKMETAL AWNING DESTROYED. ALSO RELAYED NUMEROUS LARGE HAIL REPORTS ACROSS THE COUNTY WITH THE LARGEST STONES GOLF BALL SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2020-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2020-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

396 
WUUS54 KTSA 250150
SVRTSA
OKC121-250230-
/O.NEW.KTSA.SV.W.0385.201125T0150Z-201125T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
750 PM CST Tue Nov 24 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Pittsburg County in southeastern Oklahoma...

* Until 830 PM CST.

* At 749 PM CST, a severe thunderstorm was located 4 miles northwest
  of Haywood, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Mcalester...                      Crowder...
  Canadian...                       Indianola...
  Arrowhead State Park...           Haywood...
  Scipio...                         Blocker...
  Arpelar...                        Featherston...

LAT...LON 3500 9609 3525 9561 3524 9560 3522 9562
      3522 9560 3525 9557 3525 9554 3506 9539
      3503 9548 3503 9551 3502 9551 3482 9604
      3490 9609
TIME...MOT...LOC 0149Z 240DEG 42KT 3493 9601 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
561 
WWUS54 KTSA 250206
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
806 PM CST Tue Nov 24 2020

OKC121-250230-
/O.CON.KTSA.SV.W.0385.000000T0000Z-201125T0230Z/
Pittsburg OK-
806 PM CST Tue Nov 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR NORTHERN PITTSBURG COUNTY...

At 806 PM CST, a severe thunderstorm was located 6 miles northwest of
Mcalester, moving northeast at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations in or near the path include...
Mcalester...                      Krebs...
Crowder...                        Canadian...
Indianola...                      Arrowhead State Park...
Scipio...                         Blocker...
Featherston...                    

LAT...LON 3505 9599 3525 9561 3524 9560 3522 9562
      3522 9560 3525 9557 3525 9554 3506 9539
      3503 9548 3503 9551 3502 9551 3486 9592
      3494 9596
TIME...MOT...LOC 0206Z 242DEG 33KT 3498 9587 

HAIL...1.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 5:21 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Nov 24, 5:21 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
521 PM CST Tue Nov 24 2020

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

The main aviation concern for the upcoming period will be a west-
to-east moving line of thunderstorms likely affecting all
terminals from 02-07Z. Some of these thunderstorms may be severe,
with locally-enhanced wind gusts possible. Widespread IFR/MVFR
conditions are ongoing from the start, with these ceilings likely
to continue at all terminals well into the daytime hours tomorrow.
ROG should see reduced conditions through the entire period.
Ongoing southerly winds will shift to a more west to southwest
direction late this evening and into early tomorrow morning, with
gustiness likely to persist into the daylight hours tomorrow.

&&

.PREV DISCUSSION... /Issued 345 PM CST Tue Nov 24 2020/

SHORT TERM...Through Wednesday Night...
At mid afternoon...a surface low was positioned over Western
Oklahoma with a cold front stretched from the Texas Panhandle
through Central Kansas. Also from the surface low...a warm front
extended southeast into Eastern Texas with a dryline across West
Texas. Near the triple point of these features...thunderstorms
have initiated and were moving east northeast over Western
Oklahoma. Ahead of this activity...scattered showers and some
areas of drizzle were ongoing across portions of Eastern Oklahoma
and Northwest Arkansas within a zone of warm advection over a
50-55KT low level jet. Majority of the instability...both surface
based and elevated...were over West/Central Oklahoma and south of
the warm front into Texas where dewpoints in the 60s were
reported.

Over the next few hours...ongoing activity across the CWA will
remain possible while the main thunderstorm development out west
approaches the region. As the storms out west near the
CWA...latest CAMs/short term guidance indicates that part of the
warm front could reach into Southeast Oklahoma with 60+ deg
dewpoints around 00z. As of 3 PM...the 60 deg dewpoints had
already made it to Durant in far South Central Oklahoma. This will
aid in some increase in instability...both surface and
elevated...over Southeast Oklahoma...while more marginal elevated
instability continues for the rest of the CWA. In
response...showers and thunderstorms out west look to reach
Northeast Oklahoma shortly after 00z...with additional development
progged into Southeast Oklahoma around mid evening and Western
Arkansas thereafter.

Strong shear values with the low level jet combined with the
slight uptick in instability and steepening lapse rates will allow
for a limited severe potential to be possible this evening into
the early overnight hours before the majority of the precip is
forecast to exit Northwest Arkansas after 09z. Damaging winds of
60-70 mph along with hail up to the size of ping pong balls will
be possible with all of this activity. Where the 60+ deg dewpoints
and higher surface based instability can move into the
CWA...mainly Southeast Oklahoma...a low tornado potential will be
possible. After midnight...severe potentials should begin to
weaken as the cold front makes its way eastward through the CWA.
By 12z Wednesday...most all of the precip as well as the cold
front itself should be exiting the CWA. There is a limited
potential for some light rain/drizzle wrapping around the upper
low as it lifts into Eastern Kansas/Western Missouri by 12z
Wednesday.

Behind the cold front and the upper low...gusty west to
northwesterly winds are expected with the stronger gusts over
Northeast Oklahoma...closer to the surface low. These winds should
weaken through the day Wednesday with the departing low pushing
farther from the CWA. This should also allow for clearing skies
from southwest to northeast during the day Wednesday in the wake
of the exiting low. Temps Wednesday look to be in the 50s for most
locations and temps Wednesday night look to fall into the 30s. Parts
of Northeast Oklahoma and far Northwest Arkansas could see temps
around the freezing mark under mostly clear skies and light winds.

LONG TERM...Thanksgiving Day through Monday
Southerly winds quickly return Thanksgiving day allowing for temps
to rebound back into the 60s underneath mostly clear skies. At the
same time...a low pressure system is progged to drop southeast
into the Desert Southwest and become sort of cut off from the main
flow...while the northern stream flow pushes a weak cold front
through the CWA Thursday night. Latest indications are that
moisture could be limited with the short time frame of southerly
low level flow ahead of the boundary. Thus...have decreased pops
late Thursday night into a slight chance near the Red River late
Thursday night into Friday morning as the front moves through the
region. Cooler conditions are forecast Friday behind the front.

Over the weekend...the low over the Desert Southwest is progged to
get a push eastward and move through the region. Latest extended
model solutions have come into better agreement with the
track/timing of this wave and thus will continue with rain
chances Friday night into Saturday and increasing Saturday night
into Sunday before tapering off again Sunday night. A wave
dropping out of Canada...that is forecast to push the upper low
over the CWA...looks to move into the region behind the exiting
precip Sunday night. If this colder air moves quicker or if precip
lingers longer into Sunday night...there may be a small window
for the potential of some wintry weather. Will just have to wait
and see though...as this will continue to be updated through the
week.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, Nov 24, 4:50 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CST Tue Nov 24 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CST Tue Nov 24 2020

...Severe Thunderstorms Possible into Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Western sections of northeast Oklahoma and
           far southeast Oklahoma into west-central Arkansas.
	ONSET...After 6 pm...ending by 1 am.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Western sections of northeast Oklahoma and
           far southeast Oklahoma into west-central Arkansas.
           An isolated severe storm cannot be ruled out anywhere
           in eastern Oklahoma and northwest Arkansas.
	ONSET...After 6 pm...ending by 1 am.

DISCUSSION...
Thunderstorms will spread into northeast Oklahoma from the west
toward evening. While instability is limited, favorable winds aloft
will support some severe thunderstorm potential. The storms will
have some supercell structure on approach to the area, but will
likely be more linear in nature as it moves into northeast Oklahoma.
A few wind gusts to 65 mph will be the primary concern. Storm-scale
rotation will happen with the stronger cells, and a brief leading-edge
tornado or two can't be ruled out.

Winds aloft will become favorable for storm rotation from southeast
Oklahoma into west-central Arkansas tonight. While scattered
thunderstorms are expected in these areas, the storms are likely to
be more elevated in nature, not feeding off the air near the surface.
Any storm that can become more surface based in these areas tonight
will need to be monitored closely for severe thunderstorm potential,
including a non-zero chance of a tornado.

All of this activity will begin to shift eastward this evening and
should be clearing our western Arkansas counties around 1 am.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...Thunderstorm Potential and High Wind Potential.
FRIDAY THROUGH MONDAY...No Hazards.

EXTENDED DISCUSSION...
Showers and isolated thunderstorms are possible across far southeast
Oklahoma Thursday night. Gusty winds are expected on Wednesday and
Thursday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Nov 24, 6:56 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
656 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             BURBANK                 36.69N 96.73W
11/24/2020  E1.75 INCH       OSAGE              OK   PUBLIC

            HAIL COVERED THE ROADS. SIZE WAS MOSTLY NICKEL AND
            QUARTER BUT THE LARGEST STONE WAS GOLF BALL SIZED. TIME
            ESTIMATED FROM RADAR.

&&

KAH
Special weather statement, Nov 24, 6:58 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
658 PM CST Tue Nov 24 2020

OKZ054-059-060-064-250145-
Tulsa OK-Osage OK-Pawnee OK-Creek OK-
658 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OSAGE...NORTHWESTERN
CREEK...SOUTHEASTERN PAWNEE AND WEST CENTRAL TULSA COUNTIES UNTIL 745
PM CST...

At 657 PM CST, strong thunderstorms were located along a line
extending from 5 miles south of Pearsonia to 3 miles northeast of
Drumright. Movement was northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Bartlesville...
Sand Springs...                   Pawhuska...
Skiatook...                       Hominy...
Cleveland...                      Mannford...
Barnsdall...                      Oilton...
Wynona...                         Jennings...
Avant...                          Westport...
Osage...                          Terlton...
Bigheart...                       Osage Hills State Park...
Keystone State Park...            Walnut Creek State Park...

LAT...LON 3700 9601 3616 9601 3599 9659 3674 9650
TIME...MOT...LOC 0057Z 239DEG 58KT 3673 9645 3602 9656
Local storm report, Nov 24, 7:14 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
714 PM CST TUE NOV 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             HOMINY                  36.41N 96.39W
11/24/2020  E0.75 INCH       OSAGE              OK   EMERGENCY MNGR

&&

KAH
Special weather statement, Nov 24, 7:22 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
722 PM CST Tue Nov 24 2020

OKZ054>056-060-061-250200-
Tulsa OK-Osage OK-Rogers OK-Nowata OK-Washington OK-
722 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGERS...EASTERN
OSAGE...WASHINGTON...NOWATA AND NORTH CENTRAL TULSA COUNTIES UNTIL
800 PM CST...

At 722 PM CST, strong thunderstorms were located along a line
extending from 2 miles northeast of Bigheart to 4 miles south of
Okesa to near Walnut Creek State Park. Movement was northeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Bartlesville...                   Nowata...
Skiatook...                       Dewey...
Barnsdall...                      Oologah...
South Coffeyville...              Copan...
Ramona...                         Ochelata...
Delaware...                       Avant...
Lenapah...                        Talala...
Vera...                           Wann...
Bigheart...                       Bartlesville Municipal Airport...
Osage Hills State Park...         Watova...

LAT...LON 3645 9570 3623 9629 3624 9629 3660 9619
      3688 9625 3700 9600 3700 9549
TIME...MOT...LOC 0122Z 228DEG 40KT 3687 9619 3665 9612 3626 9626
Special weather statement, Nov 24, 7:45 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
745 PM CST Tue Nov 24 2020

OKZ065-066-071-250230-
Okmulgee OK-Okfuskee OK-McIntosh OK-
745 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH...SOUTHERN
OKMULGEE AND CENTRAL OKFUSKEE COUNTIES UNTIL 830 PM CST...

At 745 PM CST, a strong thunderstorm was located near Okemah, moving
east at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Okmulgee...                       Okemah...
Henryetta...                      Morris...
Dewar...                          Schulter...
Grayson...                        Hoffman...
Castle...                         Clearview...
Okmulgee State Park...            Pharoah...
Hitchita...                       Bryant...
Eram...

This includes Interstate 40 in Oklahoma between mile markers 216 and
254.

LAT...LON 3572 9572 3565 9571 3555 9571 3555 9570
      3545 9569 3532 9635 3553 9640
TIME...MOT...LOC 0145Z 253DEG 46KT 3546 9629
Special weather statement, Nov 24, 7:47 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
747 PM CST Tue Nov 24 2020

OKZ055>057-060>062-064-067-250230-
Tulsa OK-Craig OK-Rogers OK-Nowata OK-Washington OK-Creek OK-
Mayes OK-Wagoner OK-
747 PM CST Tue Nov 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CRAIG...ROGERS...
NORTHEASTERN CREEK...NORTHWESTERN MAYES...EASTERN WASHINGTON...
NOWATA...NORTHWESTERN WAGONER AND TULSA COUNTIES UNTIL 830 PM CST...

At 747 PM CST, strong thunderstorms were located along a line
extending from 4 miles southeast of Tyro to 3 miles northwest of
Oologah to 3 miles north of Sapulpa. Movement was east at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Claremore...
Nowata...                         Owasso...
Bixby...                          Jenks...
Glenpool...                       Coweta...
Pryor Creek...                    Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Chelsea...
Inola...                          Sperry...
Oologah...                        Adair...

This includes Interstate 44 between mile markers 210 and 273.

LAT...LON 3638 9527 3592 9567 3602 9621 3616 9609
      3617 9600 3627 9600 3647 9584 3700 9581
      3700 9523
TIME...MOT...LOC 0147Z 282DEG 37KT 3699 9577 3647 9576 3604 9613

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 6:20 PM CSTSpecial Weather StatementTSAOsage40 min
Nov 24, 6:25 PM CSTSevere Thunderstorm WarningTSAOsage50 min
Nov 24, 6:37 PM CSTSpecial Weather StatementTSAOsage23 min
Nov 24, 6:58 PM CSTSpecial Weather StatementTSAOsage47 min
Nov 24, 7:11 PM CSTSevere Thunderstorm WarningTSAOsage34 min
Nov 24, 7:22 PM CSTSpecial Weather StatementTSANowata, Washington38 min
Nov 24, 7:45 PM CSTSpecial Weather StatementTSAOkfuskee, Okmulgee45 min
Nov 24, 7:47 PM CSTSpecial Weather StatementTSANowata, Rogers, Tulsa43 min
Nov 24, 7:58 PM CSTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner22 min
Nov 24, 8:02 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Nowata, Ottawa, Rogers43 min
Nov 24, 8:26 PM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, Muskogee, Pittsburg49 min
Nov 24, 8:39 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa51 min
Nov 24, 8:42 PM CSTSpecial Weather StatementTSACherokee, Muskogee33 min
Nov 24, 8:44 PM CSTSpecial Weather StatementTSALatimer, Pushmataha46 min
Nov 24, 9:17 PM CSTSpecial Weather StatementTSAChoctaw, LeFlore, Pushmataha, Sequoyah58 min
Nov 24, 9:48 PM CSTSevere Thunderstorm WarningTSALeFlore, Sequoyah42 min
Nov 24, 9:53 PM CSTTornado WarningTSALeFlore, Sequoyah19 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.